Alert archive / South Carolina / Flash Flood Warnings in 2005
Flash Flood Warning 13, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Jul 9, 2005, 2:12 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2005, 2:12 PM EDT (18:12 UTC)
- Expired
- Jul 9, 2005, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Berkeley County, SC, Charleston County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 3:00 PM EDT | FLASH FLOOD | Awendaw, SC | FLASH FLOODING IN PROGRESS AROUND THE AWENDAW AREA. HIGHWAY 17 FLOODED IN SEVERAL SPOTS. SEVERAL STATE AND COUNTY ROADS ARE ALSO CLOSED AND FLOODED OUT. LOCAL FIRE DEPARTMENT ESTIMATES BETWEEN 4 AND 4.5 INCHES HAS FALLEN SO FAR |
| Jul 9, 4:40 PM EDT | FLASH FLOOD | Awendaw, SC | STEEDS CREEK ROAD FLOODED AND CLOSED. UPPER DOAR ROAD FLOODED AND CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2320 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KCHS 091813 FFWCHS SCC015-019-092115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 212 PM EDT SAT JUL 9 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA * UNTIL 515 PM EDT * AT 212 PM EDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE A LINE OF THUNDERSTORMS PRODUCING TORRENTIAL RAINS FROM JUST NORTH OF GOOSE CREEK TO MCCLELLANVILLE...MOVING NORTHEAST AT 5 TO 10 MPH. RADAR ESTIMATES BETWEEN 2 AND 5 INCHES IF RAIN HAS FALLEN ACROSS MUCH OF EASTERN BERKELEY COUNTY AND NORTHEAST CHARLESTON COUNTY SINCE NOON. AN ADDITIONAL 2 TO 4 INCHES OF RAIN WILL FALL ACROSS THE WARNING AREA THROUGH 515 PM WHICH WILL LIKELY RESULT IN SIGNIFICANT FLASH FLOODING. AT 2 PM EDT... LAW ENFORCEMENT REPORTED TO THE NATIONAL WEATHER SERVICE THAT FLOODING WAS DEVELOPING ALONG HIGHWAY 17 BETWEEN MCCLELLANVILLE AND MOUNT PLEASANT. * FLASH FLOODING IS EXPECTED IN AND AROUND... AWENDAW AND HUGER... MCCLELLANVILLE... WAMBAW CORNER... HIGHWAY 17 BETWEEN MCCLELLANVILLE AND MOUNT PLEASANT... GOOSE CREEK... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3303 8005 3283 7979 3309 7932 3324 7952 $$ ST
4 follow-up statements
000 WGUS72 KCHS 091852 FFSCHS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 252 PM EDT SAT JUL 9 2005 SCC015-019-092115- BERKELEY-CHARLESTON- 225 PM EDT SAT JUL 9 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR EASTERN BERKELEY AND CHARLESTON COUNTIES... AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF THUNDERSTORMS PRODUCING FLOODING RAINS. THIS LINE WAS LOCATED FROM 2 MILES WEST OF GOOSE CREEK TO NEAR AWENDAW AND WAS NEARLY STATIONARY. SINCE 2 PM...RAINFALL AMOUNTS OF 2 TO 4 INCHES HAVE FALLEN IN AND AROUND NORTH CHARLESTON...GOOSE CREEK...HUGER AND AWENDAW. EASTERN BERKELEY COUNTY AND MUCH OF CHARLESTON COUNTY...ROUGHLY NORTH OF INTERSTATE 26...CAN EXPECT AN ADDITIONAL 2 TO 3 INCHES OF RAIN THROUGH 515 PM. THIS WILL LIKELY RESULT IN SIGNIFICANT FLASH FLOODING. FLASH FLOODING IS EXPECTED IN AND AROUND...AWENDAW...CAINHOY... CHARLESTON AIRPORT...DANIEL ISLAND...GOOSE CREEK...HANAHAN...HUGER... MCCLELLANVILLE...NORTH CHARLESTON...DOWNTOWN CHARLESTON...WAMBAW CORNER AND WANDO. THIS INCLUDES HIGHWAY 17 FROM CHARLESTON TO MCCLELLANVILLE AND INTERSTATE 26 FROM CHARLESTON TO SUMMERVILLE. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 AND LEAVE A MESSAGE OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3297 8011 3280 8003 3309 7932 3324 7952 $$
000 WGUS72 KCHS 091933 FFSCHS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 332 PM EDT SAT JUL 9 2005 SCC015-019-092115- BERKELEY-CHARLESTON- 332 PM EDT SAT JUL 9 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR EASTERN BERKELEY AND CHARLESTON COUNTIES... AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS CONTINUED TO INDICATE VERY HEAVY RAIN WAS FALLING ACROSS MUCH OF CHARLESTON AND EASTERLY BERKELEY COUNTIES. ALTHOUGH THE INITIAL LINE OF THUNDERSTORMS HAS WEAKENED...ANOTHER LINE OF THUNDERSTORMS DEVELOPING FROM RAVENEL THROUGH DOWNTOWN CHARLESTON TO 5 MILES SOUTH OF AWENDAW...WILL MOVE NORTH AROUND 10 MPH ACROSS THE WARNED AREA THROUGH 515 PM. MUCH OF THE AREA FROM NORTH CHARLESTON TO AWENDAW HAS RECEIVED BETWEEN 2 AND 5 INCHES OF RAIN OVER THE PAST FEW HOURS. MANY INSTANCES OF SIGNIFICANT FLASH FLOODING HAVE BEEN REPORTED TO THE NATIONAL WEATHER SERVICE SINCE 3 PM...ESPECIALLY IN AND AROUND GOOSE CREEK...HANAHAN AND AWENDAW. THE RISK FOR FLASH FLOODING REMAINS HIGH. FLASH FLOODING IS EXPECTED IN AND AROUND...AWENDAW...CAINHOY... CHARLESTON AIRPORT...DANIEL ISLAND...GOOSE CREEK...HANAHAN...HUGER... MCCLELLANVILLE...NORTH CHARLESTON...DOWNTOWN CHARLESTON...WANDO AND WEST ASHLEY. THIS INCLUDES INTERSTATE 26 BETWEEN CHARLESTON AND SUMMERVILLE AND HIGHWAY 17 BETWEEN AWENDAW AND CHARLESTON. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3296 8010 3274 8006 3310 7934 3316 7977 $$
000
WGUS72 KCHS 092010
FFSCHS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
409 PM EDT SAT JUL 9 2005
SCC015-019-092115-
BERKELEY-CHARLESTON-
409 PM EDT SAT JUL 9 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
EASTERN BERKELEY AND CHARLESTON COUNTIES...
AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE THUNDERSTORMS PRODUCING FLOODING RAINS FROM 6 MILES
SOUTH OF AWENDAW TO WEST ASHLEY...MOVING NORTH AT 10 MPH. RAINFALL
AMOUNTS OF 3 TO 6 INCHES HAVE FALLEN ACROSS MUCH OF THE WARNED AREA
SINCE EARLY AFTERNOON WHICH HAS RESULTED IN SIGNIFICANT FLASH
FLOODING IN MANY AREAS. AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL CAN
BE EXPECTED THROUGH 515 PM...MAINLY ALONG AND NORTH OF INTERSTATE
26. THE RISK FOR FLASH FLOODING REMAINS HIGH.
FLASH FLOODING IS EXPECTED IN AND AROUND...AWENDAW...CAINHOY...
DOWNTOWN CHARLESTON...CHARLESTON AIRPORT...DANIEL ISLAND...GOOSE
CREEK...HANAHAN...NORTH CHARLESTON...WANDO AND WEST ASHLEY.
DURING HEAVY RAINS...KEEP CHILDREN AWAY FROM STORM DRAINS...WATER
CATCHMENTS...CREEKS AND STREAMS. SHALLOW GENTLY FLOWING WATER CAN
RISE RAPIDLY IN A MATTER OF MINUTES.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.
LAT...LON 3297 8011 3277 8004 3276 7994 3291 7957
3314 7959
$$000 WGUS72 KCHS 092122 FFSCHS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 520 PM EDT SAT JUL 9 2005 SCC015-019-092127- BERKELEY-CHARLESTON- 520 PM EDT SAT JUL 9 2005 ...THE FLASH FLOOD WARNING FOR EASTERN BERKELEY AND CHARLESTON COUNTIES EXPIRED AT 515 PM EDT... HEAVY RAINS THAT HAVE MOVED OUT OF THE AREA...THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS CURRENTLY DEVELOPING OFF THE CHARLESTON COUNTY COAST AND IS MOVING NORTH AT AROUND 10 MPH. THIS ACTIVITY WILL BE CLOSELY MONITORED OVER THE NEXT HOUR AS IT MOVES CLOSER TO THE COAST. REPORTS FROM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS INDICATE FLOOD WATERS CONTINUE TO SLOWLY SUBSIDE. PRELIMINARY INDICATIONS ARE THAT THE WORST FLASH FLOODING OCCURRED IN AND AROUND GOOSE CREEK... INCLUDING THE NAVAL WEAPONS STATION...HANAHAN AND AWENDAW. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3303 8005 3283 7979 3309 7932 3324 7952 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 10:45 AM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 9, 10:45 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
1045 AM EDT SAT JUL 9 2005
.SHORT TERM /TODAY THROUGH MONDAY NIGHT/...HURRICANE DENNIS IS
MOVING NW ACROSS THE ERN GULF. A TROPICAL FEED OF MOISTURE FROM THE
AREA AROUND DENNIS IS POSITIONED OVER SC AND GA THIS MORNING. PW
VALUE INCREASED TO AROUND 2 1/4 INCHES LAST NIGHT. AN INVERTED
TROUGH OF LOW PRES JUST OFF THE SC COAST PROVIDING ENOUGH LIFT FOR
SHOWERS AND TSTMS TO DEVELOP AND MOVE NW ACROSS THE AREA. THE
INFLUENCE OF THIS TROF HAS RESULTED IN NERLY FLOW OVER THE AREA.
WILL LIKELY SEE SOME SHIFT TO MORE E TO SE FLOW AT THE SFC THIS AFTN
AS DEEPER ONSHORE FLOW DEVELOPS. SEEING A BIT OF A SHIFT OF PRECIP
TO INLAND AREAS ALREADY THIS MORNING HOWEVER ADDITIONAL TSTMS ARE
FIRING OFF THE COAST. INSTABILITY LOOKS FAVORABLE FOR TSTMS TO
INCREASE IN COVERAGE THIS AFTN PARTICULARLY WITH BREAKS IN THE
CLOUDS THIS MORNING OVER MANY AREAS. WILL HAVE TO KEEP AN EYE ON
HEAVY RAIN POTENTIAL AS BEAUFORT COUNTY HAS ALREADY SEEN PROBLEMS
RESULTING FROM HEAVY AND PERSISTENT RAINS OVER THE SAME AREA. WIND
PROFILE INDICATES WIND SPEEDS ARE NOT REAL STRONG. THE LAYER OF NE
FLOW NEAR THE SFC IS VERY SHALLOW WITH SRLY FLOW JUST OFF THE DECK.
MAX TEMPS WILL LIKELY TOP OUT IN THE UPPER 80S. OVERALL DO NOT
ANTICIPATE CHANGES TO THE PUBLIC FORECAST AT THIS TIME OTHER THAN TO
CLEAN UP AND REMOVE THE MORNING WORDING. PLAN TO REEVALUATE JUST
BEFORE NOON.
&&
.MARINE...LATEST OBSERVATIONS INDICATE WINDS ARE LESS THAN 10 KT
MAINLY OUT OF THE NE AND SEAS ARE LESS THAN 4 FT...MAINLY IN SWELL.
WINDS SHOULD INCREASE TOWARDS EVENING WITH MORE OF A WIND WAVE
COMPONENT DEVELOPING ON TOP OF THE SWELL. WINDS SHOULD ALSO SHIFT TO
MORE OF AN ONSHORE COMPONENT. WILL MAINTAIN TIMING OF SMALL CRAFT
ADVISORY AND JUST MAKE A FEW MINOR ADJUSTMENTS TO LATEST FORECAST
BASED ON INITIAL CONDITIONS.
&&
.AVIATION...TEMPO SHRA AND ISOLATED TSTMS EXPECTED AT THE TERMINALS
THIS AFTN WITH POTENTIAL FOR MVFR OR EVEN BRIEF IFR CONDITIONS AT
TIMES DURING PRECIP. OTHERWISE VFR CONDITIONS EXPECTED OVER THE
AREA. WILL LIKELY ISSUE UPDATED TAFS BEFORE THE AFTN PACKAGE TO FINE
TUNE TIMING OF PRECIP.
&&
.RIP CURRENTS AND SURF...PERSISTENT SWELLS WILL CAUSE SURF ALONG THE
COAST TO BUILD TODAY THROUGH SUNDAY. HAVE A MODERATE RISK OF RIP
CURRENTS TODAY AS A RESULT. MAY NEED TO CONSIDER A HIGH SURF
ADVISORY FOR THE GEORGIA COAST SUNDAY AS HIGHEST SEAS ARE EXPECTED
THEN.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY THIS EVENING TO MONDAY MORNING
AMZ354-374.
SMALL CRAFT ADVISORY LATE SAT NIGHT TO LATE SUN NIGHT FOR
HAZARDOUS SEAS AMZ350-352.
&&
18Hazardous weather outlook, Jul 9, 5:48 AM EDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 548 AM EDT SAT JUL 9 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-101000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 548 AM EDT SAT JUL 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE SOUTH SANTEE RIVER NEAR JAMESTOWN. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE COAST TODAY. PLEASE REFER TO THE SURF ZONE FORECAST FOR FURTHER INFORMATION. .THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL AFFECT THE AREA TODAY. LOCALLY HEAVY RAINFALL AND AN ISOLATED SEVERE THUNDERSTORM ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. .RIP CURRENTS...A MODERATE RISK OF RIP CURRENTS WILL LIKELY CONTINUE INTO SUNDAY. IN ADDITION...HIGH SURF CONDITIONS AND MINOR BEACH EROSION WILL BE POSSIBLE...ESPECIALLY ALONG THE SOUTHEAST GEORGIA COAST. .RIVER FLOODING...MODERATE FLOODING IS EXPECTED TO OCCUR ALONG THE SOUTH SANTEE RIVER NEAR JAMESTOWN. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SCW
In the hours before
Local storm report, Jul 9, 10:07 AM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1007 AM EDT SAT JUL 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM FLOOD HILTON HEAD ISLAND 32.22N 80.75W
07/09/2005 BEAUFORT SC LAW ENFORCEMENT
SEVERAL ROADS ON HILTON HEAD ISLAND REMAIN FLOODED.
0945 AM FLOOD BLUFFTON 32.24N 80.86W
07/09/2005 BEAUFORT SC LAW ENFORCEMENT
GABLES LANE FLOODED.
&&
24The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:28 AM EDT | Flash Flood Warning | CHS | Beaufort | 3 hr |
Nearby
Flash Flood Warnings in South Carolina, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.